Virginia, 2014Winter Storm and Winter Weather in Virginia, March 16 to 17, 2014
March 16 to 17, 2014 · NWS AKQ · 14 events in 14 counties and zones
A complex area of low pressure developed along a stalled cold front across the Southeast United States with weak high pressure over New York, creating a mixed batch of snow and sleet across the northern sections of the Wakefield County Warning Area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex area of low pressure developed along a stalled cold front across the Southeast United States with weak high pressure over New York, creating a mixed batch of snow and sleet across the northern sections of the Wakefield County Warning Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 16, 3:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 16, 3:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT SUN MAR 16 2014
.SYNOPSIS...
HIGH PRESSURE SLOWLY MOVES EAST ACROSS THE GREAT LAKES TONIGHT
INTO MONDAY. LOW PRESSURE TRACKS NORTHEAST FROM THE LOWER MISSISSIPPI
VALLEY THIS EVENING...THEN INTENSIFIES OFF THE CAROLINA COAST ON
MONDAY. A SECOND AREA OF LOW PRESSURE LINGERS OFF THE SOUTHEAST
COAST THROUGH TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
***NO HEADLINE CHANGES/SEE LATEST WSWAKQ FOR DETAILS***
LATEST SFC ANALYSIS SHOWING COLD SFC HIGH CENTERED OVER LAKE
MICHIGAN...RIDGING SE INTO NY/NJ. SFC LOW CURRENTLY OVER SW
TN/NORTHERN MS...AND TRACKING ENE. LIGHT RAIN HAS OVERSPREAD
PORTIONS OF SE VA/NE NC AS WELL AS THE PIEDMONT...WITH PRECIP
STRUGGLING TO REACH THE GROUND OVER CENTRAL PORTIONS OF THE CWA.
RAPIDLY DETERIORATING CONDITIONS OVER THE NEXT 6 HOURS...AS RAIN
INITIALLY OVERSPREADS THE ENTIRE REGION THROUGH 00Z...CHANGING TO
SNOW/SLEET FROM NW TO SE BETWEEN 00Z-06Z. OVERALL...ONLY MADE
MINOR CHANGES TO ONGOING FORECAST. WIND ADVISORY HAS BEEN RAISED FOR
FAR SE VA AND COASTAL NE NC FOR THIS EVENING THROUGH EARLY MONDAY
AFTN. NORTHEAST WINDS OF 30 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL
MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES AND MAY CAUSE
SPORADIC POWER OUTAGES DUE TO FALLING TREE LIMBS.
COULD STRUGGLE TO REACH WARNING CRITERIA OVER SOUTHEAST PORTIONS
OF THE WARNED AREA...MAINLY THE MIDDLE PENINSULA AND SE SECTIONS
OF KING AND QUEEN/KING WILLIAM COUNTIES OVER TO THE MD COAST. THIS
IS DUE TO CURRENT CONDITIONS AND MODEL TRENDS SUGGESTING THAT COLD
AIR TAKES A FEW LONGER TO ARRIVE...THUS INHIBITING SNOW/SLEET
ACCUMULATIONS PRIOR TO MIDNIGHT. POTENTIAL DRY SLOT (CURRENTLY CAN
BE SEEN ON VIS SATELLITE OVER MS/AL) MAY RESULT IN LIMITED QPF
AFTER 06-09Z FOR AT LEAST SOME OF THE CWA...ESP SW ZONES PER
BUFKIT SOUNDINGS. THIS WOULD ALSO LIMIT POTENTIAL ACCUMULATIONS
ACRS MUCH OF THE ADSY AREAS OF CENTRAL AND SOUTHERN VA AS WELL.
ONE THING TO NOTE IS THAT MODELS CONTINUE TO POINT TO SOME
POTENTIAL FOR FREEZING RAIN ACRS SOUTHERN VA...AS WARM NOSE ALOFT
HANGS IN PLACE OVER THIS REGION. WITH THE POTENTIAL FOR AT LEAST A
LIGHT GLAZE...DECIDED TO KEEP THE ADSY IN PLACE EVEN THOUGH
SNOW/SLEET TOTALS DOWN IN THESE AREAS ARE LIKELY TO BE LESS THAN
1". HIGHEST SNOW TOTALS ARE LIKELY OVER THE FAR
NORTH...PARTICULARLY THE INTERIOR MD ERN SHORE WHERE BANDING
POTENTIAL IS MOST LIKELY AND SNOW/SLEET WILL LIKELY PERSIST
THROUGH MON MORNING.
DURING THE DAY MON...BULK OF PRECIP WILL BE LIGHT W/ ADDITIONAL
SNOW/SLEET ACCUMULATIONS GENLY LESS THAN 1" (1-2" POSSIBLE ERN
SHORE). TEMPS WILL REMAIN VERY COLD...GENLY AT OR BELOW FREEZING
OVER MOST OF THE MD ERN SHORE AND CENTRAL VA. HIGHS MON...UPPER
30S/LOWER 40S NE...TO LOWER 30S NW.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
GFS/NAM/ECMWF INTO BETTER AGREEMENT WITH HANDLING OF 2ND WAVE OF
MOISTURE/SECONDARY AREA OF LOW PRESSURE MON NIGHT/TUE...ALTHOUGH
THE NAM REMAINS MORE AGGRESSIVE AT BRINGING THE SFC LOW OFF THE SE
COAST FARTHER NORTH ON TUE. GENLY FOLLOWED CLOSER TO A BLEND
BETWEEN THE GFS/ECMWF. THIS YIELDS LITTLE TO NO PRECIP/VERY LOW
QPF MON NIGHT/TUE MORNING. THIS IS CRITICAL BECAUSE THE CAD/WEDGE
HOLDS STRONG OVER INTERIOR ZONES THROUGH LATE TUE MORNING/EARLY
AFTN. AS SUCH...HAVE TRIMMED BACK TO ONLY LOW CHC POPS SOUTH/DRY
NORTH FOR THE PERIOD. BUFKIT SOUNDINGS SHOW SUBSTANTIAL DRY AIR
IN THE DENDRITIC GROWTH ZONE (-10 TO -20C) SO EXPECTING MOSTLY
JUST DRIZZLE OR VERY LIGHT PRECIP (FOR NOW HAVE GRIDS WORDED AS
"LIGHT" RATHER THAN DRIZZLE. ENOUGH OF A WARM NOSE ABOVE 850-900 MB
THAT THE PTYPE OUTSIDE OF FAR SE VA/NE NC WOULD BE EITHER
FREEZING RAIN/DRIZZLE OR SLEET. MAY EVENTUALLY NEED A WINTER WX
ADSY FOR PORTIONS OF THE CWA AND WILL MENTION IN HWO FOR NOW.
TEMPS SHOULD RISE ABOVE 32 F ALL AREAS BY TUE AFTN AND AS
SOMEWHAT DEEPER MOISTURE ATTEMPTS TO SURGE NORTH...PTYPE SHOULD
BECOME ALL RAIN. WENT W/ LOW END LIKELY POPS FAR SE/LOW CHC
ELSEWHERE. STILL WELL BELOW NORMAL FOR HIGHS...UPPER 30S FAR NW TO
UPPER 40S SE. GENLY DRY TUE NIGHT AS WEAK UPPER RIDGE BUILDS IN
ALONG THE EAST COAST...BUT LIGHT LOW LEVEL ONSHORE FLOW SHOULD
KEEP SKIES MAINLY OVC. CONTINUED DREARY ON WED DESPITE WINDS
SLOWLY SHIFTING TO THE S/SE. COULD SEE SOME SUNSHINE BY AFTN BUT
WOULD NOT COUNT ON IT UNLESS PRESSURE GRADIENT WERE TO INCREASE. WENT
SEVERAL DEGREES COOLER THAN MOS...HIGHS MAINLY 50-55 F.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A CHANGE TO DRIER AND MILDER WEATHER CAN BE EXPECTED DURING THE
LATTER PART OF THE WEEK. TEMPERATURES THEN DROP TO BELOW NORMAL BY
SUNDAY. PCPN IS PSBL WITH THE COLD FRONT AROUND SATURDAY.
AS THE SHORTWAVE TROUGH EXITS THE REGION WEDNESDAY...THE DOMINANT
UPPER FLOW ACROSS MUCH OF THE CONUS BECOMES FAST AND ALMOST ZONAL.
THURSDAY AND FRIDAY WILL FEATURE SLIGHTLY ABOVE NORMAL
TEMPERATURES. UPPER LEVEL HEIGHTS GRADUALLY LOWER AND A COLD FRONT
DROPS THROUGH THE MID ATLANTIC STATES SATURDAY...BRINGING A RETURN
TO BELOW NORMAL TEMPERATURES BY SUNDAY. THERE IS A CHANCE FOR
SHOWERS WITH THE COLD FRONT SATURDAY.
HIGH TEMPERATURES THURSDAY RANGE FROM THE 50S ON THE LOWER EASTERN
SHORE TO THE LOWER 60S ACROSS MOST INLAND AREAS. HIGHS ON FRIDAY
AND SATURDAY ARE EXPECTED TO BE FROM THE UPPER 50S TO AROUND 60 ON
THE LOWER EASTERN SHORE TO THE UPPER 60S OVER INLAND SOUTHERN
VIRGINIA. HIGHS ON SUNDAY COOL TO 50 AT THE COAST TO THE MID AND
UPR 50S INLAND. LOWS AROUND 40 THURSDAY MORNING LOWER TO THE 30S
FRIDAY MORNING...INCREASE TO THE 40S ON SATURDAY MORNING THEN FALL
BACK TO THE 30S SUNDAY MORNING.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
LOW PRESSURE OVER THE GULF COAST STATES AND CAROLINAS WILL GRADUALLY
SLIDE TO THE EAST AS STRONG HIGH PRESSURE REMAINS TO THE NORTH. A
NORTHEAST FLOW WILL CONTINUE DURING THE 18Z TAF PERIOD.
PCPN WILL SPREAD NORTHEAST FROM THE CAROLINAS. PCPN BEGINS AS RAIN
AND CHANGES TO SNOW OR SLEET AT RIC AND SBY. SOME ACCUMULATION CAN
BE EXPECTED AT THESE LOCATIONS. PCPN WILL BE MAINLY RAIN AT THE
OTHER SITES WITH SOME SLEET OR LIGHT SNOW PSBL AT PHF. EXPECT
PERIODS OF IFR AT ALL THE TAF SITES LATER TONIGHT. IFR CIGS SHOULD
CONTINUE MONDAY EVEN AS PCPN DIMINISHES IN THE LATE MORNING.
NORTHEAST WINDS WILL INCREASE OVERNIGHT...ESPECIALLY AFTER
MIDNIGHT...AS THE LOW APPROACHES THE REGION AND THE PRESSURE
GRADIENT TIGHTENS. EXPECT NE WINDS OF 25-30G40KT AT KECG/KORF/KSBY...
NE WINDS OF 20G30KT AT KPHF...AND NE WINDS OF 15-20G25KT AT KRIC
FROM ROUGHLY 17/04-18Z BEFORE DIMINISHING.
OUTLOOK...IFR CIGS WILL PREVAIL INTO TUESDAY (MAV IS MORE OPTIMISTIC
THAN THE MET)...ESPECIALLY INLAND AREAS...AS LOW LEVEL MOISTURE
REMAINS LOCKED IN BY WEDGING. CONDITIONS BEGIN TO IMPROVE ON
WEDNESDAY WHEN A FEW SHOWERS ARE PSBL. DRY AND VFR CONDITIONS WILL
PREVAIL THURSDAY AND FRIDAY.
&&
.MARINE...
HIGH PRESSURE SLIDES ACROSS THE EASTERN GREAT LAKES TONIGHT.
MEANWHILE...A WARM STARTS TO LIFT INTO COASTAL WATERS SOUTH OF THE
VA BORDER THIS EVENING AS A LOW PRESSURE SYSTEM IN THE SE STATES
ADVANCES ON THE COASTAL CAROLINAS. THE SFC LOW WILL TRAVEL EWD
ALONG THE WARM FRONTAL BOUNDARY OVERNIGHT AND MOVE OFF THE VA
CAPES DURING MONDAY MORNING. A PERSISTENT NE/ONSHORE WIND WILL
NOTICEABLY INCREASE THIS EVENING (ESPECIALLY AFTER MIDNIGHT
TONIGHT THROUGH EARLY MONDAY MORNING) AS THE LOW DEEPENS AND THE
PRESSURE GRADIENT TIGHTENS IN RESPONSE. WIND SPEEDS WILL REACH
25-30 KT WITH GUSTS UP TO 40 KT OVER THE OCEAN/CHES BAY/CURRITUCK
SOUND...AND 20-30 KT FOR THE RIVERS. SEAS WILL QUICKLY BUILD TO
8-12 FT SRN WATERS AROUND MIDNIGHT AND 8-10 FT NRN WATERS LATE
TONIGHT/EARLY MONDAY MORNING. HIGH SEAS AT OR ABOVE 8 FT WILL
PERSIST THROUGH AT LEAST LATE MONDAY MORNING/EARLY AFTN BEFORE
SLOWLY SUBSIDING. LOW- END SCA WIND GUSTS IN SRN CHES BAY HAVE
BEEN BOUNCING BTWN 20-25 KT THIS AFTN. SHORT-LIVED SCA CRITERIA
WINDS THIS AFTN/EARLY EVENING WILL QUICKLY GIVE WAY TO GALE SPEEDS
BY LATE THIS EVENING. HAVE DECIDED TO START GALE WARNINGS FOR ALL
COASTAL WATERS/CHES BAY/CURRITUCK SOUND WITH THE FORECAST PACKAGE
THIS AFTN. SCA FLAGS CONTINUE FOR THE RIVERS BEGINNING EARLY THIS
EVENING AND CONTINUING INTO EARLY MON EVENING. ALSO...A HIGH SURF
ADVISORY HAS BEEN ISSUED FOR ALL ATLANTIC COASTAL AREAS...INCLUDING
THE NORFOLK WATERFRONT...FOR SEAS OF 8 FT WHICH WILL LIKELY REACH
UP TO 10 FT ALONG OUTER CURRITUCK UP TO ROUGHLY THE SANDBRIDGE
AREA OF VIRGINIA BEACH.
LOW PRESSURE LINGERS OFF THE COAST THROUGH TUESDAY...AS HIGH
PRESSURE REMAINS N OF THE REGION. SCA CONDITIONS WILL PERSIST
THROUGH AT LEAST EARLY TUESDAY EVENING DUE TO CONTINUED ONSHORE
FLOW AND SLOWLY SUBSIDING/DIMINISHING WINDS/WAVES/SEAS. SEAS MAY
STAY AROUND 5 FT LONG ENOUGH FOR SCA'S TO PERSIST THROUGH THE
MIDDLE OF THE WEEK...OTHERWISE OVERALL CONDITIONS BECOME RATHER
BENIGN LATE TUESDAY NIGHT THROUGH THE REST OF THE WEEK.
&&
.TIDES/COASTAL FLOODING...
A CSTL FLOOD ADVSRY HAS BEEN ISSUED FOR THE OCEAN SIDE OF THE LWR
MD ERN SHORE WITH STRONG NE WINDS AND A FULL MOON. THIS IS FOR THE
MON MORNG HI TIDE CYCLE...WITH OCEAN CITY MD HI TIDE OCCURRING AT
921 AM. MINOR CSTL FLOODING OF LO LYING AREAS AND ROADWAYS IS PSBL
WITH LEVELS FORECASTED TO REACH RIGHT AROUND 4.0 FT AT OCEAN CITY
(WHICH IS THE MINOR FLOODING THRESHOLD THERE). OTHER AREAS ALONG
THE ATLANTIC CST AND SRN BAY ARE EXPECTED TO BE ABOUT 0.5 FT ON
AVG SHORT OF MINOR THRESHOLDS.
&&
.CLIMATE...
MAY CHALLENGE SOME RECORD LOW MAX TEMPS FOR MONDAY 3/17:
RIC...40 IN 1900
ORF...38 IN 1893
SBY...33 IN 1916
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY FROM 4 AM TO 11 AM EDT MONDAY FOR MDZ025.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM EDT MONDAY
FOR MDZ021>025.
COASTAL FLOOD ADVISORY FROM 7 AM TO 11 AM EDT MONDAY FOR
MDZ024-025.
NC...WIND ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT MONDAY FOR
NCZ017-102.
HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT MONDAY
FOR NCZ102.
VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT
MONDAY FOR VAZ065-066-079>081-087>089-091-094.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 5 PM EDT
MONDAY FOR VAZ060-067-068-070-071-082>084-086-090-099-100.
WINTER STORM WARNING UNTIL 5 PM EDT MONDAY FOR VAZ048-049-
061>064-069.
WIND ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT MONDAY FOR
VAZ095-098.
HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM EDT MONDAY
FOR VAZ095-098.
HIGH SURF ADVISORY FROM 4 AM TO 11 AM EDT MONDAY FOR VAZ099-
100.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM EDT MONDAY
FOR VAZ072>078-085.
MARINE...GALE WARNING UNTIL 2 PM EDT MONDAY FOR ANZ630>634-650-652-654-
656-658.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR ANZ635>638.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MPR
LONG TERM...LSA
AVIATION...LSA
MARINE...BMD
TIDES/COASTAL FLOODING...MAS
CLIMATE...AKQHazardous weather outlook, Mar 16, 3:45 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT SUN MAR 16 2014
MDZ021>023-VAZ072>078-085-172045-
DORCHESTER-WICOMICO-SOMERSET-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
445 PM EDT SUN MAR 16 2014
...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...EAST CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA
AND THE NORTHERN NECK OF VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET...AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
VAZ060-067-068-070-071-082>084-086-090-172045-
PRINCE EDWARD-NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-CHARLES CITY-
NEW KENT-GLOUCESTER-MATHEWS-JAMES CITY-
445 PM EDT SUN MAR 16 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM
EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET...AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
VAZ065-066-079>081-087>089-091-094-172045-
MECKLENBURG-LUNENBURG-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-
SUSSEX-SURRY-YORK-NEWPORT NEWS/HAMPTON-
445 PM EDT SUN MAR 16 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET...AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
VAZ095-098-172045-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
445 PM EDT SUN MAR 16 2014
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
MONDAY...
...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>016-030>032-VAZ097-172045-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-CHESAPEAKE-
445 PM EDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND SOUTH HAMPTON
ROADS VIRGINIA.
.DAY ONE...TONIGHT.
MODERATE TO HEAVY RAINFALL AND WINDS GUSTS TO 35 MPH CAN BE
EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ099-100-172045-
ACCOMACK-NORTHAMPTON VA-
445 PM EDT SUN MAR 16 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM
EDT MONDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 11 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET...AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
MDZ025-172045-
MARYLAND BEACHES-
445 PM EDT SUN MAR 16 2014
...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT
MONDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 11 AM EDT MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 11 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
HIGH SURF ADVISORY.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET...AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
MDZ024-172045-
INLAND WORCESTER-
445 PM EDT SUN MAR 16 2014
...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT
MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 11 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET...AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
VAZ048-049-061>064-069-172045-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
445 PM EDT SUN MAR 16 2014
...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET...AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
NCZ017-172045-
INLAND CURRITUCK-
445 PM EDT SUN MAR 16 2014
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ102-172045-
OUTER BANKS CURRITUCK-
445 PM EDT SUN MAR 16 2014
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
MONDAY...
...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ092-093-096-172045-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
445 PM EDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST VIRGINIA
AND SOUTH HAMPTON ROADS VIRGINIA.
.DAY ONE...TONIGHT.
A LIGHT ACCUMULATION OF SLEET WILL BE POSSIBLE EARLY MONDAY
MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LIGHT SLEET OR FREEZING DRIZZLE WILL BE POSSIBLE TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BROWN
Winter Storm, Caroline
- When
- March 16, 6:00 PM EST to March 17, 6:00 AM EST
- Where
- Caroline forecast zone
- Reported by
- Public
- Coordinates
- 38.027, -77.347 (the zone’s center; the record gives no point)
Snowfall of 5.0 inches was reported in Port Royal and 3.0 inches was reported in Ruther Glen.
Winter Storm, Fluvanna
- When
- March 16, 6:00 PM EST to March 17, 7:00 AM EST
- Where
- Fluvanna forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 37.842, -78.277 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was reported in Palmyra.
Winter Weather, Essex
- When
- March 16, 6:00 PM EST to March 17, 12:00 PM EST
- Where
- Essex forecast zone
- Reported by
- Public
Snowfall of 0.5 inches was reported in Dunnsville.
Winter Weather, King and Queen
- When
- March 16, 6:00 PM EST to March 17, 12:00 PM EST
- Where
- King and Queen forecast zone
- Reported by
- Public
Snowfall and sleet mixture of 1.0 inches was reported in Mascot.
Winter Weather, Lancaster
- When
- March 16, 6:00 PM EST to March 17, 12:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.702, -76.420 (the zone’s center; the record gives no point)
Snowfall of 0.1 inch was reported in Mullusk.
Winter Weather, Westmoreland
- When
- March 16, 6:00 PM EST to March 17, 12:00 PM EST
- Where
- Westmoreland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.113, -76.800 (the zone’s center; the record gives no point)
Snowfall amounts were generally 2.0 inches to 4.0 inches across the county. Snowfall of 5.0 inches was reported in Colonial Beach and 4.0 inches was reported 5 miles east-southeast of Montross.
Winter Storm, Louisa
- When
- March 16, 6:00 PM EST to March 17, 7:00 AM EST
- Where
- Louisa forecast zone
- Reported by
- Trained Spotter
Snowfall amounts ranged between three and five inches across the county. Louisa reported 4.0 inches of snowfall. Cuckoo reported 2.5 inches of snowfall.
Winter Weather, Amelia
- When
- March 16, 9:00 PM EST to March 17, 9:00 AM EST
- Where
- Amelia forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
Light snow of 0.7 inches was reported at 7 miles northeast of Rice.
Winter Weather, Chesterfield
- When
- March 16, 9:00 PM EST to March 17, 10:00 AM EST
- Where
- Chesterfield forecast zone
- Reported by
- Public
Light snow and sleet mixture of 0.5 inches was reported in Chesterfield.
Winter Weather, Henrico
- When
- March 16, 9:00 PM EST to March 17, 10:00 AM EST
- Where
- Henrico forecast zone
- Reported by
- Trained Spotter
Snow and sleet mixture between 0.4 inches to 1.5 inches occurred across the county, with 1.5 inches occurring in Tuckahoe Village and 1.3 inches reported 5 miles west of Glen Allen.
Winter Weather, Prince Edward
- When
- March 16, 9:00 PM EST to March 17, 9:00 AM EST
- Where
- Prince Edward forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.224, -78.441 (the zone’s center; the record gives no point)
A wintery mix of precipitation of 0.4 inches was reported 1.0 mile southwest of Farmville.
Winter Weather, Cumberland
- When
- March 16, 9:00 PM EST to March 17, 10:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- Public
- Coordinates
- 37.512, -78.245 (the zone’s center; the record gives no point)
Snowfall of 1.0 inches was reported in Cartersville.
Winter Weather, Hanover
- When
- March 16, 9:00 PM EST to March 17, 10:00 AM EST
- Where
- Hanover forecast zone
- Reported by
- COOP Observer
Snowfall amounts ranging from 2.1 inches to 2.5 inches occurred across the county. Amounts of 2.5 inches were reported at Beaverdam and Ashland.
Winter Weather, Accomack
- When
- March 17, 6:00 AM EST to 12:00 PM EST
- Where
- Accomack forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
A mixture of light snow and sleet occurring, ranging from 0.5 inches and Wallops Island to 0.7 inches at Greenbackville.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, March 16, 20141 death · 1 event
- High Surf in California, March 16, 20141 death · 1 event
- Heavy Snow in Delaware, March 16 to 17, 201415 injured · 4 events
- Flash Flood and Hail in Alabama, March 16, 2014$285,000 · 78 kt wind · 12 events
- Flooding and Lightning Strike in Florida, March 16 to 22, 2014$209,000 · 3 events
- Damaging Winds and Lightning Strike in Georgia, March 16, 2014$70,000 · 55 kt wind · 9 events
- Heavy Snow in West Virginia, March 16 to 17, 201425 events
- Winter Storm in Virginia, March 16 to 17, 201425 events
- Winter Storm and Winter Weather in Arkansas, March 16, 20141 injured · 9 events
- Winter Storm and Winter Weather in Maryland, March 16 to 17, 201415 events
- Heavy Snow and Winter Weather in New Jersey, March 16 to 17, 201415 events
- Winter Storm and Winter Weather in West Virginia, March 16 to 17, 201410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501182, 501186, 501494, 501495, 501497, 508085, 508086, 501178, 501179, 501180, 501181, 501493, 501496, 501177.